Alert archive / Ohio / Small Craft Advisories in 2023

Small Craft Advisory 2, NWS Cleveland, OH

January 5, 2023

NWS Cleveland, OH issued this small craft advisory at Jan 5, 2023, 9:21 PM EST. It took effect at Jan 6, 2023, 5:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2023, 9:21 PM EST (02:21 UTC)
In effect from
Jan 6, 2023, 5:00 AM EST
Expired
Jan 6, 2023, 7:00 PM EST
In force
14 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

601 
WHUS71 KCLE 060221
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
921 PM EST Thu Jan 5 2023

LEZ147>149-061030-
/O.NEW.KCLE.SC.Y.0002.230106T1000Z-230107T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
921 PM EST Thu Jan 5 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST FRIDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...From 5 AM to 7 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
626 
WHUS71 KCLE 060803
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
303 AM EST Fri Jan 6 2023

LEZ147>149-061615-
/O.CON.KCLE.SC.Y.0002.230106T1000Z-230107T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
303 AM EST Fri Jan 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
069 
WHUS71 KCLE 061458
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
958 AM EST Fri Jan 6 2023

LEZ147>149-062300-
/O.CON.KCLE.SC.Y.0002.000000T0000Z-230107T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
958 AM EST Fri Jan 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
817 
WHUS71 KCLE 062019
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
319 PM EST Fri Jan 6 2023

LEZ147>149-070000-
/O.CON.KCLE.SC.Y.0002.000000T0000Z-230107T0000Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-
319 PM EST Fri Jan 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...West winds around 15 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Willowick OH to 
  Ripley NY.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 5, 6:49 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 5, 6:49 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
649 PM EST Thu Jan 5 2023

.SYNOPSIS...
Weak surface troughing lingers in our region through Saturday
morning as the parent low moves from the northern Great Lakes
toward the Canadian Maritimes. A high pressure ridge should then
build from the north-central United States later Saturday
through Sunday. Simultaneously, a weak low should move from near
the Ozarks toward Cape Hatteras.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Rain/Snow is moving into the western portions of the forecast
area this evening. Expecting activity to continue to advance
east across the area overnight. No real major changes with this
update.

Previous Discussion...

Aloft, a low moves from southern Lake Michigan to near SE ON/SW
QC border by daybreak tomorrow as multiple shortwave disturbances
revolve around the low. At the surface, a weak trough lingers
in our CWA as its parent low moves from the northern Great Lakes
to the SE ON/SW QC border area and becomes vertically-stacked
with the aforementioned low aloft. A prominent surface trough
axis accompanying one of the shortwave disturbances will sweep
E'ward across our CWA late this afternoon through the wee hours
of Friday morning. Scattered to widespread precip will likely
overspread our CWA late this afternoon through late evening via
moist isentropic ascent aloft and the wet-bulb effect. Low-
level convergence/moist ascent along the surface trough axis and
the release of weak potential instability in the 0-1 km AGL
layer will also contribute to precip generation. Rain is still
forecast to mix with and then change to snow fairly quickly via
the wet-bulb effect given a fairly-dry antecedent boundary layer
and relatively-shallow/weak surface-based melting layer. Behind
the swath of scattered to widespread precip, lingering snow
showers are expected through the overnight as additional
shortwave disturbances/accompanying subtle surface trough axes
sweep through our area and encounter sufficient moisture and
weak potential instability. In addition, a sufficiently-cold and
moist low-level to mid-level air mass and the seeder-feeder
process should allow lake-enhanced snow to occur generally E of
Lake Erie after midnight tonight, in the primary snowbelt. Any
fresh snow accumulations should be around one inch or less
across our CWA. Lows will reach the upper 20's to lower 30's
around daybreak Friday morning.

Cyclonic W'erly to NW'erly flow aloft and embedded shortwave
disturbances affect our CWA Friday through Friday night as the
mid-level to upper-level low moves NE'ward and away from the SE
ON/SW QC border area. At the surface, weak troughing persists
over the eastern Great Lakes and Upper OH Valley. Multiple,
subtle surface trough axes will sweep through our area, in
association with each shortwave disturbance. Moist isentropic
ascent aloft ahead of each shortwave and low-level
convergence/moist ascent along each surface trough axis will
allow isolated and primarily light snow showers to persist in
our CWA. However, a sufficiently-cold/moist low-level to mid-
level air mass and the seeder-feeder process will allow periods
of steadier lake-enhanced snow to persist generally E to ESE of
Lake Erie as the mean low-level flow veers very gradually from
W'erly toward WNW'erly. A few raindrops may mix with the snow
Friday afternoon if sufficient diurnal warming of the boundary
layer occurs. Additional snow accumulations between daybreak
Friday and daybreak Saturday should be one inch or less for
most, but 1-4 inches of fresh snow should accumulate in the
higher terrain of the primary snowbelt, especially the NW PA
portion. Highs should reach the mid to upper 30's Friday
afternoon and be followed by overnight lows in the upper 20's to
lower 30's around daybreak Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Weak upper-level trough sinks south across the area Saturday,
providing sufficient lift and low-level moisture for lake effect
snow to continue into Saturday. Northwest flow will allow for the
typical snowbelt region in northeast Ohio and northwest Pennsylvania
to receive light additional snowfall (an inch or less) through
00Z/Sun. Lake effect snow dissipates Saturday evening as high
pressure builds across the area Saturday night. High pressure departs
to the east coast by Sunday. Meanwhile, upper-level trough and
associated surface low develops and moves into the Ohio Valley
Sunday and Sunday night, allowing for precipitation chances during
that time period. There's some uncertainty with how far north the
moisture makes it, as the low is rather weak and may not be strong
enough to advect moisture far enough north into our forecast area.
For this reason, precipitation chances will remain low for our area
(generally 20-30%). Precipitation type likely to be snow Sunday
morning, rain during the daylight hours, then back to snow Sunday
night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper-level ridge and surface high pressure build in on Monday
through Monday night, allowing for rather quiet weather. A modest
upper-level trough moves through on Tuesday, though little moisture
is associated with it. Additionally, the best forcing will be
located to the south of our region, resulting in little
precipitation forecast with this system. Minimal lake effect snow
chances develop Tuesday night into Wednesday. High pressure builds
in on Wednesday and Thursday.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Surface low pressure continues to rotate into the local area and
spread some light rain/snow into the region. Expecting
ceilings to drop to IFR across the area with this system.
Visibilities are not expected to get out of hand and should
remain mostly MVFR through the period. Expecting general
rain/snow to move out of the area Friday morning and then
transition into a lake effect event for Erie. Only slight
chances for precipitation expected elsewhere during the day
tomorrow. Winds a bit breezy at Toledo at this time but in
general should be around 10 knots or so across the rest of the
area through the period.

Outlook...Non-VFR possible in the northeast Saturday and all
areas Sunday through Sunday night.

&&

.MARINE...
Light winds persist on the lake as a surface trough makes its way
east across the area this evening into tonight. Westerly winds
develop behind the trough passage, strengthening to around 15 knots
to isolated 20 knots. A slight onshore component of these winds
could be just enough for marginal small craft advisory conditions in
the form of 3 to 4 foot waves for nearshore zones east of Willowick.
Because of the marginal nature, will hold off on issuing a small
craft advisory to ensure accuracy of the forecast.

Westerly winds remain around 15 knots has high pressure builds to
the south on Friday. A weak cold front moves south across the lake
Friday night into Saturday morning, with a second high pressure
building into the Great Lakes region on Saturday and Sunday. This
will allow for winds to diminish. Low pressure briefly develops over
the Ohio Valley Sunday night, moving off to the east coast before
another high pressure builds in south of the lake on Monday.
Southwest winds of 15 to 20 knots develops Monday night as this high
pressure moves off to the east.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Lombardy
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Lombardy
MARINE...Saunders
Hazardous weather outlook, Jan 5, 3:10 PM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
310 PM EST Thu Jan 5 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-062200-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
310 PM EST Thu Jan 5 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-062200-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
310 PM EST Thu Jan 5 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.